Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 140, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 31, 2014, 6:38 PM CDT for 5 counties in Kansas. It was in force for 52 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2014, 6:38 PM CDT (23:38 UTC)
- Expired
- Aug 31, 2014, 7:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Clay County, KS, Marshall County, KS, Pottawatomie County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 6:40 PM CDT | TSTM WND DMG | 13 N Clay Center, KS | SHERIFF REPORTED TREE DOWN ON K15 NEAR THE WASHINGTON CO LINE. |
| Aug 31, 6:51 PM CDT | TSTM WND GST 60 | 10 Se Linn, KS | |
| Aug 31, 7:20 PM CDT | TSTM WND GST 60 | 10 Nw Randolph, KS | TIME ESTIMATED |
| Aug 31, 7:25 PM CDT | TSTM WND GST 60 | 7 S Waterville, KS | MARSHALL COUNTY KS EM HAD A CITIZEN REPORT ESTIMATED WIND GUST OF 50-60 MPH 7 MILES SOUTH OF WATERVILLE, KS. |
| Aug 31, 7:34 PM CDT | TSTM WND GST 60 | Randolph, KS | |
| Aug 31, 7:35 PM CDT | TSTM WND DMG | Randolph, KS | 3.5 INCH TREE LIMBS SNAPPED OF BY ESTIMATED 60 MPH WINDS. |
| Aug 31, 7:35 PM CDT | HAIL 1.25 | Leonardville, KS | COUNTY EM HAD CITIZEN REPORT ESTIMATED 1 INCH TO 1.5 INCH HAIL. |
| Aug 31, 7:40 PM CDT | TSTM WND DMG | 4 Wnw Randolph, KS | 4 TO 5 INCH LIMBS BLOWN DOWN. TIME ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 3:31 PM CDT | Tornado Watch | SPC | 5 hr |
| Aug 31, 5:34 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
736
WUUS53 KTOP 312338
SVRTOP
KSC027-117-149-161-201-010030-
/O.NEW.KTOP.SV.W.0140.140831T2338Z-140901T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
WESTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
NORTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
NORTHWESTERN RILEY COUNTY IN NORTHEAST KANSAS...
SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 637 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF WASHINGTON TO 6 MILES SOUTH OF
PALMER TO IDANA...AND MOVING EAST AT 35 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
BLUE RAPIDS...MARYSVILLE...GREENLEAF...GREEN...BARNES...
WATERVILLE...LEONARDVILLE AND RANDOLPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3989 9649 3958 9656 3935 9674 3929 9711
3957 9696 3957 9718 3989 9684
TIME...MOT...LOC 2339Z 265DEG 32KT 3976 9710 3955 9709
3936 9725
HAIL...1.25IN
WIND...70MPH
$$
SANDERS1 follow-up statement
310
WWUS53 KTOP 010000
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT SUN AUG 31 2014
KSC027-117-149-161-201-010030-
/O.CON.KTOP.SV.W.0140.000000T0000Z-140901T0030Z/
RILEY-POTTAWATOMIE-MARSHALL-CLAY-WASHINGTON-
700 PM CDT SUN AUG 31 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WASHINGTON...NORTHEASTERN CLAY...WESTERN MARSHALL...NORTHWESTERN
POTTAWATOMIE AND NORTHWESTERN RILEY COUNTIES UNTIL 730 PM CDT...
AT 655 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BARNES TO 10 MILES NORTHEAST OF GREEN TO CLAY
CENTER...AND MOVING EAST AT 35 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED 60 MPH WINDS 10 MILES
SOUTHEAST OF LINN AT 651 PM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
BLUE RAPIDS...MARYSVILLE...WATERVILLE...LEONARDVILLE AND RANDOLPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3989 9649 3958 9656 3935 9674 3929 9711
3957 9696 3957 9718 3989 9684
TIME...MOT...LOC 2359Z 265DEG 32KT 3977 9687 3956 9686
3937 9702
HAIL...1.25IN
WIND...70MPH
$$
SANDERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:36 PM CDT, 2 minutes earlier.
Area forecast discussion, Aug 31, 6:36 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 636 PM CDT Sun Aug 31 2014 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 311 PM CDT SUN AUG 31 2014 Elevated activity has weakened and exited with good insolation in recent hours in weak subsidence allowing for a quick increase in winds and temps. 19Z surface observations suggest cold front from south central Nebraska to the SW corner of Kansas with some CU development on the north end. Recent water vapor imagery shows main upper wave pushing through southern Wyoming with convection in NC Colorado well behind the front. Overall setup continues to support a rather wet next 12-18 hours with cold front coming into northern and western areas overnight and upper trough following, with low level jet ramping up to around 60kts. Nearby 12Z observed precipitable water values were at to just above normal and continued advection of deeper moisture to the south will pump these values up. Still having some question on the early hours of the event. With surface low pressure in far SE Colorado, convergence along the front is not great, and the main upper trough well behind will not boost convergence until perhaps the daytime hours of Labor Day. Various higher resolution models are delayed with the convective initiation until around 23-0Z and could occur well into the CWA. Dewpoint depressions should remain in the 25-40F range for somewhat high cloud bases, but increasing low level wind fields will support strong low level helicity. Again, with the trough lagging, mid level winds are somewhat low to support a long-lived supercell, and wind and hail continue to the be the main severe weather concerns with ML CAPE of 2000-2500 J/kg and downdraft CAPE around 1200 J/kg currently analyzed. The high-res models are also similar with a secondary impulse of convection moving through in the late evening to overnight hours, perhaps via a sustained MCS from the current NC Colorado storms. This could track over northern areas again and bring an increased flooding concern, but with recent rains spotty at best, am not confident enough for a Watch. Convection should overall slowly clear from northwest to central areas overnight. Cold front still appears to sag south into southern areas for the afternoon hours of Labor Day. This again is not a clear-cut forecast with convective activity possibly affecting the location of the effective front. If at least some insolation can occur, cooling mid levels behind the upper trough should allow for moderate instability to again develop along and ahead of the effective front with plenty of shear to support severe storms. This time, upper winds will be stronger but weaker near the surface. .LONG TERM...(Monday Night through Sunday) Issued at 311 PM CDT SUN AUG 31 2014 For Monday night and Tuesday, have continued chances for precip as the expected outflow boundary from tonight's convection gets hung up across southeast and south central KS. In general would anticipate POPs diminishing and becoming increasingly confined to far southern portions of the forecast area with time through the day Tuesday as the upper forcing moves east of the area and the low level jet veers to the southwest decreasing convergence along the front. Tuesday night may be more interesting in terms of strong to possibly severe thunderstorms. Most model guidance is pointing to strong theta-e advection overnight with good isentropic upglide. Additionally model forecast soundings have fairly steep mid level lapse rates with potentially 1000 to 1500 J/km of elevated instability. The NAM also shows around 30 KTS of effective bulk shear, so it is not out of the question that there could be some elevated storms capable of producing large hail. This activity may linger into Wednesday morning. After that the forecast is expecting a dry period through Thursday before models bring a frontal system into the area Thursday night through Friday night. Because of this boundary, have continued with some chance POPs for Thursday night through Friday. By Saturday, both the GFS and ECMWF build a surface ridge into the central plains with dryer air advecting in. Because of this, have trended POPs down for Saturday and kept Sunday dry. Temps are expected to remain warm through Thursday until the frontal system enters the region with chances for rain. The warmest days look to be Wednesday and Thursday as 850 temps warm to around 25C. Therefore have highs in the mid 90s with lows around 70 to the lower 70s. Temps should trend cooler by the weekend due to cold air advection behind the front. May see lows in the 50s with highs in the upper 70s to around 80 by Sunday. && .AVIATION...(For the 00Z TAFs through 00Z Monday Evening) Issued at 636 PM CDT SUN AUG 31 2014 Convective line timing remains the main concern. Line has still not congealed with persistent outflow, but appears this process may be occurring at this time. Have TS mention a bit earlier than previously expected. Brief to periods of IFR visibilities are likely given upstream obs. When to end TS is other concern with additional storms currently behind the front. Have left timing of this rather similar at this point but will have to monitor trends. Front should be south of the terminals before redevelopment occurs in peak heating Monday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...Wolters AVIATION...65
Hazardous weather outlook, Aug 31, 3:43 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 343 PM CDT SUN AUG 31 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-012045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 343 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING AND OVERNIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH CENTRAL KANSAS...JUST WEST OF CONCORDIA...THROUGH 6 PM THIS EVENING. THE STORMS WILL THEN QUICKLY SPREAD EAST ACROSS NORTHEAST KANSAS THROUGH 10 PM. THE THUNDERSTORM ACTIVITY IS MORE LIKELY TO MOVE INTO EAST CENTRAL KANSAS TOWARDS MIDNIGHT. LARGE HAIL AS BIG AS GOLF BALLS AND DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH ARE THE MOST LIKELY HAZARD WITH THE THUNDERSTORMS. IF STORMS REMAIN DISCRETE...THERE COULD BE AN ISOLATED TORNADO MAINLY ACROSS NORTH CENTRAL KANSAS DURING THE LATE AFTERNOON AND EARLY EVENING. AS THE STORMS SPREAD EAST...THEY AREA EXPECTED TO EVOLVE INTO A LINE OF STORMS WITH DAMAGING WINDS BECOMING A GREATER HAZARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON AND MONDAY EVENING...MAINLY ACROSS EAST CENTRAL KANSAS. THESE STORMS MAY BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL SOUTH OF THE KANSAS TURNPIKE. THERE IS A CHANCE FOR STORMS SOUTH OF INTERSTATE 35 DURING THE DAY TUESDAY. BETTER CHANCES FOR THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA TUESDAY NIGHT. LARGE HAIL COULD OCCUR WITH THE STORMS TUESDAY NIGHT AND THROUGH THE EARLY MORNING HOURS OF WEDNESDAY. A FRONTAL SYSTEM WILL MOVE INTO THE AREA THURSDAY NIGHT AND LINGER THROUGH SATURDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS WHILE THIS FRONTAL SYSTEM IS IN THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR SEVERE THUNDERSTORMS THROUGH THE EVENING AND MAKE REPORTS TO LOCAL LAW ENFORCEMENT AND THE NATIONAL WEATHER SERVICE IN TOPEKA. WOLTERS
In the hours before
Local storm report, Aug 31, 4:56 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL W COURTLAND 39.78N 97.90W
08/31/2014 E1.50 INCH REPUBLIC KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1.50 INCH HAIL.
&&
BDRAKELocal storm report, Aug 31, 5:42 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 5 NNW GLASCO 39.43N 97.87W
08/31/2014 CLOUD KS TRAINED SPOTTER
ESTIMATED 60 MPH WINDS WITH LARGE TREE LIMB BLOWN DOWN.
&&
WOLTERSLocal storm report, Aug 31, 5:53 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 6 N GLASCO 39.45N 97.83W
08/31/2014 E65 MPH CLOUD KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, Aug 31, 6:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND GST 8 E GLASCO 39.36N 97.69W
08/31/2014 E70 MPH CLOUD KS TRAINED SPOTTER
&&
WOLTERSLocal storm report, Aug 31, 6:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND GST 1 SSE GLASCO 39.34N 97.84W
08/31/2014 M60 MPH CLOUD KS TRAINED SPOTTER
PEA SIZE HAIL WITH 50-60MPH ESTIMATED GUSTS.
&&
BDRAKELocal storm report, Aug 31, 6:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND GST 10 ESE GLASCO 39.30N 97.67W
08/31/2014 E70.00 MPH OTTAWA KS TRAINED SPOTTER
0629 PM HAIL 10 ESE GLASCO 39.30N 97.67W
08/31/2014 E1.00 INCH OTTAWA KS TRAINED SPOTTER
0630 PM TSTM WND GST DELPHOS 39.27N 97.77W
08/31/2014 M59.00 MPH OTTAWA KS MESONET
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 4:07 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 23 min |
| Aug 31, 4:28 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| Aug 31, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 47 min |
| Aug 31, 5:46 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 44 min |
| Aug 31, 6:05 PM CDT | Flash Flood Warning | TOP | Cloud | 4 hr |
| Aug 31, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 46 min |
| Aug 31, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Washington | 47 min |
| Aug 31, 6:50 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.